Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Can any medication bring down GGT levels quickly?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
hi i recently had a big alcohol binge lasting approx 5 weeks about 30 + units a day but don't normally drink it was due to a suicide but i have now stopped drinking previosly my ggt was35 but I am due a DVLA medical I am fit and slim woman who usually exercises regularly do you know how long it will take for my ALT AST and GGT to normalise I did binge last year and my GGT was 35 after 3 weeks abstinence but this was all day and night drinking I have now completely stopped and can anything help repair my body quickly thank you
Posted Sat, 21 Apr 2012 in Liver and Gall Bladder
Answered by Dr. Jasvinder Singh 48 minutes later

Thanks for posting your query.

GGT is a liver enzyme and in females the normal range is 0 - 45 U/L. GGT blood levels may be elevated due to liver disease, hepatitis, gallstones, diabetes, pancreatic disease, kidney failure, alcohol misuse, certain prescription drugs, certain herbs and supplements or taking very high amounts of supplements.

Since you were binge drinking for 5 weeks, so the GGT may have been raised due to alcohol overuse in your case. It will take some time for the GGT levels to come down. It can take a few days or a few weeks for GGT levels to drop depending on how long you have been drinking alcohol, the amount of alcohol you have been drinking (30+ units), the type of alcohol, the general health of your liver and body, other medicines or supplements you may be taking, your age and diet.

Given your age, diet, build etc; it may take upto 5-6 months for the GGT to come back to normal even after complete abstinence.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
Follow-up: Can any medication bring down GGT levels quickly? 48 minutes later
I am a healthy 45 year old i had the same kind of binge about 2 years ago and ggt came down to 35 within 3 weeks of abstinence 4-6 months sounds a long time also you didn't answer my question about normalisation of ALT or AST I play racket sports for quite a few hours weekly also you didn't say if there is anything i can do to help lower these perameters
Answered by Dr. Jasvinder Singh 3 hours later
Hi and thanks again,

The rise in the liver enzymes is a marker of liver injury. It can happen both due to the alcoholic injury to the liver as well as due to other causes.

Fat deposition in the liver due to increased intake of the fatty foods and carbohydrates and decreased exercise can produce something known as hepatitis B & C can also produce an injury to the liver producing the rise in the liver enzymes. Hence, hepatitis B and C tests should also be done.

Only a biopsy of the liver is the definitive test to determine the degree of damage to the liver and thus help in predicting the recovery. However, the first step is stop alcohol completely.

Get Hepatitis B & C ruled out. Avoid excessive carbohydrates and fatty foods. Keep on doing some exercise for 30 - 45 min daily. Drugs like ursodeoxycholic acid and silymarin are thought to play a protective role for the liver.

You will start feeling better in a few weeks time but the normalization of the liver enzymes may take months which is quite variable but usually comes back to normal within 5-6 months, depending upon the degree of damage to the liver.

Please do consult a hepatologist.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor